Skip to main content

Research Repository

Advanced Search

Constant-Rank Codes and Their Connection to Constant-Dimension Codes

Gadouleau, Maximilien; Yan, Zhiyuan


Zhiyuan Yan


Constant-dimension codes have recently received attention due to their significance to error control in noncoherent random linear network coding. What the maximal cardinality of any constant-dimension code with finite dimension and minimum distance is and how to construct the optimal constant-dimension code (or codes) that achieves the maximal cardinality both remain open research problems. In this paper, we introduce a new approach to solving these two problems. We first establish a connection between constant-rank codes and constant-dimension codes. Via this connection, we show that optimal constant-dimension codes correspond to optimal constant-rank codes over matrices with sufficiently many rows. As such, the two aforementioned problems are equivalent to determining the maximum cardinality of constant-rank codes and to constructing optimal constant-rank codes, respectively. To this end, we then derive bounds on the maximum cardinality of a constant-rank code with a given minimum rank distance, propose explicit constructions of optimal or asymptotically optimal constant-rank codes, and establish asymptotic bounds on the maximum rate of a constant-rank code.


Gadouleau, M., & Yan, Z. (2010). Constant-Rank Codes and Their Connection to Constant-Dimension Codes. IEEE Transactions on Information Theory, 56(7), 3207-3216.

Journal Article Type Article
Publication Date 2010-07
Deposit Date Jan 13, 2012
Journal IEEE Transactions on Information Theory
Print ISSN 0018-9448
Publisher Institute of Electrical and Electronics Engineers
Peer Reviewed Peer Reviewed
Volume 56
Issue 7
Pages 3207-3216